MAUDE Adverse Event Report: TERUMO CARDIOVASCULAR SYSTEMS CORPORATION NX19 OXYGENATOR W/4-LITER RESERVOIR; RIGHT-SIDE OUTLET PORT; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CARDIOVASCULAR SYSTEMS CORPORATION NX19 OXYGENATOR W/4-LITER RESERVOIR; RIGHT-SIDE OUTLET PORT; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number 3CX*NX19RE
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Terumo has received the device for evaluation; however, the investigation has yet to be completed.Terumo plans on submitting a follow-up report when the investigation is complete and when more information becomes available.For this reason, terumo references evaluation conclusion code 11.
 
Event or Problem Description
The user facility reported to terumo cardiovascular that during cardiopulmonary bypass, the blood was leaking by way of a blood to water leak in the disposable oxygenator heat exchanger.As per the user facility, after initiation of cardiopulmonary bypass and arresting the heart to begin cabg (coronary artery bypass graft) procedure it was noticed that a small amount of red blood cells had penetrated the oxygenator heat exchanger and was stagnant in the water heater/cooler lines.Upon close inspection it was confirmed that blood was leaking by way of a blood to water leak in the disposable oxygenator heat exchanger.The water lines were removed from the device and noted that a drop of blood did leak from the oxygenator heat exchanger at a rate of one drop every 3-5 minutes.The physicians were both notified and discussed the implications of not being able to heat the blood since this might reverse the leak and cause water to enter the patient's systemic circulation mixing with their blood and causing massive infection and hemolysis.The only option is to stop the cpb (cardiopulmonary bypass) and replace the oxygenator with a new one.The decision was made to do after the cross clamp was off and the heart beating again where we could wean the patient from cpb entirely and do it off pump.After compelling all the bypasses the aortic cross clamp was removed, and the patient was slowly weaned off cpb without trouble.The oxygenator was exchanged and completed in 2-3 minutes.The cpb was reinitiated and rewarming the patient started bringing the blood back to 37 degrees.The surgery was completed without incident and did not require blood transfusion intraoperatively due to this event.The exchange of the oxygenator resulted in 25 ml of blood loss in total with what previously leaked during the cpb.It was not clear and is unknown if the water leaked into the primed circuit prior to going on cpb.The leak was identified after being on cpb for several minutes with a high oxygenator blood phase pressure of 250 mmhg and a water phase pressure of zero.Hence, the blood leaked out of the exchanger and into the water pathway.It cannot be known if earlier during pump preparation if the water pressure exceeded the blood phase pressure causing water from the heater cooler unit to enter the blood phase of the cpb.The heat exchanger was water tested the morning of the procedure and no leaks were identified by circulating water into the heat exchanger for five minutes prior to priming the blood phase.The water in the heater cooler was checked for peroxide levels prior the procedure and found to have 800-1000 ppm which is greater than the minimum standard of 10-100 ppm for safe use.There was no problem or malfunction of the 3t cooler heater unit which functioned properly.As of post operative day four, the patient is doing well and does not show any signs of infection, sepsis or hemolysis caused by this unfortunate event.No consequence or impact to patient.The product was changed out.There was a blood loss of 25ml.Procedure was completed successfully.
 
Additional Manufacturer Narrative
This follow-up report is submitted to fda in accord with applicable regulations ¿ and as indicated by terumo cardiovascular systems in the initial report submitted to the fda on january 29, 2024.Upon further investigation of the reported event, the following information is new and/or changed: d1 (corrected brand name).D2a (corrected common device name).D4 (added expiration date & updated primary unique device identifier).H2 (follow-up due to correction and additional information).H4 (device manufacture date).
 
Event or Problem Description
Additionally, information from the clinical specialist indicates that this complaint that had a blood to water leak occur in the polymer fiber heat exchanger of the oxygenator during cardiopulmonary bypass.This was discovered after initiation of bypass and cross clamping of aorta when small amounts of blood were visualized in the oxygenator heat exchanger and the water lines leading to it.The water lines were removed, and a small drop of blood was noticed to leak from the heat exchanger every 3 to 5 minutes.The surgery was a cabg, and all the surgical bypasses were completed and the cross clamp was removed before the oxygenator was changed out with a new oxygenator.This change out required 2 to 3 minutes of delay in circulation.There was no harm to the patient and the surgery was successfully completed.The patient completely recovered from the surgery.There was no harm to the patient as the pressures in the blood phase of the heat exchanger were always higher than the pressures in the water phase of the heat exchanger.Thus, the leak was always from blood to water and not from water phase to blood phase.
 
Additional Manufacturer Narrative
This follow-up report is submitted to fda in accord with applicable regulations.Upon further investigation of the reported event, the following information is new and/or changed: b5 (added describe event or problem).G3 (date received by manufacturer).G6 (indication that this is a follow-up report).H2 (follow-up due to additional information and device evaluation).H3 (device evaluated by manufacturer).H6 (identification of evaluation codes 10, 3331, 648, 4315).The returned sample was visually inspected upon receipt with no visual anomalies noted.The sample was dissected and reviewed under magnification and a single hole with the single capillary was confirmed.To understand how the hole was created, a third-party sem (scanning electron microscope) analysis was performed.The hole in the capillary has features consistent with samples intentionally damaged by an electrostatic discharge (esd).Under sem, holes and cracks were observed.It was revealed to have smooth surface morphology with rounded, muted features, which is consistent with a polymer that has experienced softening or melting, consistent with thermal breakdown event under esd.There were no signs of either stretching (indicative of mechanical failure) or crazing (indicative of chemical failure).Simulated case setups were performed; however, tcv was not able to recreate the sequence of event(s) that led to the suspected esd event.Therefore, a definitive root cause of the capillary/he leak could not be determined.All available information has been placed on file in quality management for appropriate tracking, trending, and follow-up.

Brand Name
NX19 OXYGENATOR W/4-LITER RESERVOIR; RIGHT-SIDE OUTLET PORT
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CARDIOVASCULAR SYSTEMS CORPORATION
125 blue ball road
elkton MD 21921
Manufacturer (Section G)
SAME
Manufacturer Contact
douglas patton
125 blue ball road
elkton, MD 21921
7346634145
MDR Report Key18602222
Report Number1124841-2024-00014
Device Sequence Number14140054
Product Code DTZ
UDI-Device Identifier00699753450868
UDI-Public(01)00699753450868(17)250930(10)CM09
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K180950
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2025
Device Model Number3CX*NX19RE
Device Catalogue NumberN/A
Device Lot NumberCM09
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/24/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2024
Supplement Date Received by Manufacturer07/15/2024
01/10/2025
Initial Report FDA Received Date01/29/2024
Supplement Report FDA Received Date08/08/2024
01/31/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown